Mississippi, 2008Flash Flood and Hail in Mississippi, July 4 to 5, 2008
July 4 to 5, 2008 · NWS JAN · 16 events in 8 counties and zones
Scattered afternoon showers and thunderstorms developed each day and produced isolated severe weather across the region. The severe weather was a mix of damaging wind and hail.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- $5,000
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered afternoon showers and thunderstorms developed each day and produced isolated severe weather across the region. The severe weather was a mix of damaging wind and hail. A few small clusters of storms developed during the early morning hours and produced locally heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 4, 8:20 AM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 4, 8:20 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
920 AM CDT FRI JUL 4 2008
.UPDATE...LATEST SATELLITE IMAGERY SHOWS NORTHWEST FLOW REGIME WITH A
SERIES OF SHORT WAVES. JET MAXES ASSOCIATED WITH THE SHORTWAVES WERE
STAYING NORTH OF THE REGION. A COMPLEX WAS NOTED OVER NORTHERN
ARKANSAS...WHICH HAD SENT AN OUTFLOW BOUNDARY INTO THE NORTHWEST DELTA
REGION. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE NORTH FOR THIS AFTERNOON. ALSO TO THE SOUTH ISOLATED SHOWERS AND THUNDERSTORMS
WERE OFF THE COAST. EXPECT SOME SEA BREEZE ACTIVITY TO DEVELOP
ACROSS THE SOUTH...BUT LOW LEVEL SOUTHWEST FLOW MAY LIMIT HOW FAR
INLAND IT GOES. DO NOT EXPECT ANYTHING IN THE SOUTH UNTIL ABOUT MID
AFTERNOON. AREA SOUNDINGS THIS MORNING SHOWS THAT WE HAVE LOST OUR
INVERSION WITH SOME LIMITED LAPSE RATES. PRECIPITABLE WATER HAS
INCREASED FROM 1.2 TO AROUND 1.4 INCHES...WHICH IS TOO DRY FOR ANY
MORNING ACTIVITY. PRECIPITABLE WATER AT KLIX WAS NEAR 1.8 INCHES.
OUR SOUNDING SHOWED LIGHT WESTERLY FLOW IN THE LOW TO MID
LEVELS...WHICH WILL CONTINUE OUR 1.4 INCHES OF PRECIPITABLE WATER
FROM THE WEST. RUC AND SHORT RANGE MODELS SHOWS THE BEST COVERAGE IN
THE NORTH AND SOUTH FOR THIS AFTERNOON. THIS WAS ALSO AGREED WITH BY
THE LOCAL WRF ENSEMBLES. STILL EXPECT PLENTY OF SUNSHINE TO WARM
TEMPS QUICKLY INTO THE LOWER 90S FOR THIS AFTERNOON. VERTICAL AND
CROSS TOTALS WILL ONLY BE INTHE LOWER TO MIDDLE 20S...BUT AN
ISOLATED STRONG STORM IN THE NORTH...MAINLY AND ALONG AND NORTH OF
THE HIGHWAY 82 CORRIDOR WILL NOT BE OUT OF THE QUESTION. SO WITH
THIS IN MIND WILL TAKE OUT MORNING POPS AND WEATHER GRIDS AND KEEP
CURRENT POPS FOR THIS AFTERNOON. KEEP FORECAST AS WRITTEN WITH THE
BEST POPS NORTH AND SOUTH WITH HIGHS IN THE LOWER 90S./17/
&&
.AVIATION...DISCUSSION COMING AT 18Z.
&&
./PREVIOUS DISCUSSION...330 AM CDT FRI JUL 4 2008/
.SHORT TERM...TODAY THROUGH SATURDAY...STILL LOOKING FOR BETTER RAIN
CHANCES ACROSS MORE OF OUR AREA GOING INTO THE WEEKEND. LATEST
SURFACE ANALYSIS PLACES A QUASI-STATIONARY FRONTAL BOUNDARY ACROSS
THE OZARKS AND THE MISSOURI BOOTHEEL. EARLIER CONVECTION ALONG THIS
BOUNDARY HAS SENT AN OUTFLOW BOUNDARY SOUTH TOWARD OUR CWA AND
ISOLATED SHOWERS AND THUNDERSTORMS WERE STILL DEVELOPING JUST
NORTHWEST OF BOLIVAR COUNTY. THIS ACTIVITY MAY MOVE ACROSS OUR
NORTHERN TIER ZONES LATER THIS MORNING. OTHERWISE...BEST CHANCES FOR
RAIN WILL OCCUR LATER THIS AFTERNOON AND EVENING DUE TO HEATING.
MOISTURE WILL GRADUALLY INCREASE TODAY AND SATURDAY. LAST TWO JAN
SOUNDINGS HAD A PW NEAR AN INCH AND A QUARTER. MOST SITES WERE
REPORTING DEW POINTS IN THE MID TO UPPER 60S EARLY THIS MORNING.
WITH SURFACE RIDGING JUST OFF THE GULF COAST LOW LEVEL SOUTH TO
SOUTHWEST FLOW WILL WORK TO INCREASE LOW LEVEL MOISTURE. SURFACE DEW
POINTS WILL BE BACK IN THE LOWER 70S SATURDAY AND PWS WILL BE BACK
ABOVE AN INCH AND A HALF. FOR TODAY...BEST RAIN CHANCES WILL BE IN
THE SOUTH WITH THE SEA BREEZE AND IN OUR NORTH DUE TO THE CLOSE
PROXIMITY OF THE FRONTAL BOUNDARY. THE MAV GUIDANCE POPS WERE A
LITTLE TOO LOW FOR THE NORTHERN HALF OF THE CWFA TODAY AND AMONG THE
LOWEST ENSEMBLE MEMBERS...SO HAVE GONE ABOVE GUIDANCE POPS TO
INCLUDE ISOLATED WORDING AT LEAST IN OUR CENTRAL ZONES. LOCAL WRF
ENSEMBLE RUNS DID SHOW ISOLATED CONVECTION ACROSS MOST OF THE AREA
TODAY AS WELL. MODELS STILL PROG SEVERAL SHORTWAVES DEEPENING THE
UPPER TROUGH OVER THE NORTHEAST CONUS IN THE SHORT TERM. THIS WILL
HELP THE FRONTAL BOUNDARY SAG CLOSER TO OUR CWFA THROUGH SATURDAY.
THE NAM BRINGS THE BOUNDARY THE FARTHEST SOUTH INTO OUR CWA SATURDAY
BUT THE BOUNDARY IS EXPECTED TO STALL ALONG AND NORTH OF HIGHWAY 82
BEFORE DISSIPATING SUNDAY. MUCH OF THE ACTIVITY WILL DISSIPATE THIS
EVENING IN THE SOUTH BUT ACTIVITY IS EXPECTED TO LINGER THROUGH THE
NIGHT IN THE NORTH. SCATTERED CONVECTION IS EXPECTED AREAWIDE
SATURDAY. INCREASED CLOUDS AND RAIN CHANCES SHOULD HOLD MOST SITES
IN THE UPPER 80S SATURDAY BUT AFTERNOON HIGHS SHOULD TOP OUT IN THE
LOWER 90S THIS AFTERNOON. OVERNIGHT LOWS WILL BE CLOSE TO NORMAL
TONIGHT. GUIDANCE TEMPS WERE CLOSE AND MAV GUIDANCE WAS GENERALLY
ACCEPTED. /22/
.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY...THE AREA WILL CONTINUE
TO BE UNDER NORTHWESTERLY FLOW ALOFT THROUGH THE WEEKEND UNTIL THE
FLOW BECOMES LESS AMPLIFIED BY THE BEGINNING OF THE WORK WEEK.
SEVERAL IMPULSES ARE EXPECTED TO MOVE THROUGH THE FLOW TOWARD THE
AREA DURING THE LONG TERM PERIOD. THE BOUNDARY COMBINED WITH DECENT
MOISTURE AND INSTABILITY WILL KEEP SHOWER AND THUNDERSTORM ACTIVITY
LINGERING OVER THE ARKLAMISS REGION INTO AT LEAST SATURDAY EVENING
WITH SOME ISOLATED ACTIVITY POSSIBLE DURING THE OVERNIGHT HOURS. THE
REMNANTS OF THE BOUNDARY WILL AGAIN COMBINE WITH DECENT MOISTURE OF
PWATS APPROACHING 1.9 INCHES TO GIVE ANOTHER DECENT CHANCE FOR RAIN
FOR MUCH OF THE REGION. THE BOUNDARY WILL BEGIN TO WASH OUT OVER
THE CWFA BY SOUTHERLY FLOW ON SUNDAY AND INTO THE BEGINNING OF THE
WORK WEEK. FOR THE WORK WEEK ACTIVITY SHOULD BECOME MORE TYPICAL OF
SUMMERTIME WITH MOST OF THE CONVECTION IN THE AFTERNOON BEING A
RESULT OF THE SEA BREEZE. OVERALL HAVE REMAINED RATHER CLOSE TO GUI
POPS THROUGH THE LONG TERM AND FOR AT LEAST THE WORK WEEK HAVE SHOWN
A DIURNAL TREND TO CONVECTION.
TEMPERATURES THROUGH THE EXTENDED PERIOD WILL CONTINUE TO BE NEAR
CLIMATOLOGY WITH LOWER 90S FOR HIGHS AND LOWER 70S FOR LOWS EXPECTED
FOR THE ARKLAMISS REGION. ENSEMBLE GUI IS IN DECENT AGREEMENT FOR
THE REGION WITH TEMPERATURES. HAVE REMAINED WITH GUI THROUGH THE
LONG TERM FOR TEMPERATURES. /14/
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 92 72 89 70 / 12 18 42 27
MERIDIAN 92 70 88 67 / 12 22 40 39
VICKSBURG 93 72 89 71 / 12 12 39 19
HATTIESBURG 91 70 89 69 / 26 18 51 37
NATCHEZ 90 70 89 70 / 26 17 51 30
GREENVILLE 93 71 88 71 / 23 28 42 31
GREENWOOD 93 71 86 71 / 24 37 48 35
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Jul 4, 4:05 AM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
505 AM CDT FRI JUL 4 2008
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
051015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
505 AM CDT FRI JUL 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
SMALL HAIL WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT GENERALLY
ALONG AND NORTH OF HIGHWAY 82. SEVERAL STRONG OUTFLOW BOUNDARIES FROM
THUNDERSTORM ACTIVITY ALONG A NEARLY STATIONARY FRONT TO OUR NORTH
MAY ENHANCE STRONG THUNDERSTORM DEVELOPMENT ACROSS THE NORTHERN
PORTIONS OF OUR OUTLOOK AREA. THE MOST LIKELY TIME FOR THIS TO OCCUR
IS LATER THIS AFTERNOON DURING MAXIMUM HEATING AND THEN AGAIN TONIGHT
SHOULD A COMPLEX OF THUNDERSTORMS DEVELOP NORTH OF THE AREA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
22
Event by event
7 thunderstorm wind, 7 hail, 1 strong wind, 1 flash flood. Local standard time, as filed.
Strong Wind, Madison
- When
- July 4, 11:30 AM CST
- Where
- Madison forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- NWS Employee
- Coordinates
- 32.635, -90.034 (the zone’s center; the record gives no point)
A dead tree was blown down on a fence along with a few other dead trees.
Thunderstorm Wind, Rankin
- When
- July 4, 1:14 PM CST
- Where
- Rankin County, 1.7 mi SW of Clarksburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 32.314, -89.752
A few trees and power lines blown down along Noblin Hill Road.
Hail, Clay
- When
- July 4, 1:50 PM CST
- Where
- Clay County, 5.77 mi E of Whites
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.664, -88.530
Thunderstorm Wind, Lowndes
- When
- July 4, 2:24 PM CST
- Where
- Lowndes County, 1.97 mi NW of Wells
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.620, -88.424
A few trees were blown down.
Thunderstorm Wind, Bolivar
- When
- July 4, 2:24 PM CST
- Where
- Bolivar County, 0.9 mi NW of Wright
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 33.890, -91.010
A few power lines were blown down.
Hail, Lowndes
- When
- July 4, 2:50 PM CST to 3:03 PM CST
- Where
- Lowndes County, 3.31 mi N of Forreston to 1.1 mi N of Forreston
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.368, -88.324
Thunderstorm Wind, Lowndes
- When
- July 4, 2:55 PM CST
- Where
- Lowndes County, 4.23 mi N of Forreston to 1.85 mi NNE of Forreston
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.381, -88.329
Numerous trees were blown down along Halburt and Spurlock Roads.
Hail, Lauderdale
- When
- July 4, 3:56 PM CST
- Where
- Lauderdale County, Kewanee
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.420, -88.450
Thunderstorm Wind, Rankin
- When
- July 4, 4:48 PM CST
- Where
- Rankin County, 2.32 mi NW of Rankin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- NWS Employee
- Coordinates
- 32.300, -89.952
Several trees were blown down, one destroyed a shed.
Flash Flood, Bolivar
- When
- July 5, 7:00 AM CST to 8:00 AM CST
- Where
- Bolivar County, 1.04 mi WNW of Duncan to 2.6 mi SW of Round Lake
- Cause
- Heavy Rain
- Crop damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.054, -90.767
Several farm roads were under water along with all drainage ditches at bankfull. More than 4 inches of rain fell at Round Lake in just 2 hours.
Hail, Attala
- When
- July 5, 2:19 PM CST to 2:21 PM CST
- Where
- Attala County, Wamba
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.030, -89.620
Thunderstorm Wind, Attala
- When
- July 5, 2:25 PM CST
- Where
- Attala County, 5.42 mi SSE of Ethel
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.046, -89.438
A few trees were blown down along Highway 14.
Hail, Neshoba
- When
- July 5, 2:33 PM CST
- Where
- Neshoba County, 2.61 mi ESE of Alice
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.905, -89.239
Thunderstorm Wind, Neshoba
- When
- July 5, 2:35 PM CST
- Where
- Neshoba County, 1.58 mi NW of Arlington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.889, -89.196
A few trees were blown down.
Hail, Attala
- When
- July 5, 2:49 PM CST to 2:51 PM CST
- Where
- Attala County, 3.33 mi SE of Mc Adams
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.982, -89.665
Hail, Attala
- When
- July 5, 2:50 PM CST to 2:53 PM CST
- Where
- Attala County, 10.02 mi SE of Ethel
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.017, -89.348
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, July 4, 20081 injured · $71,000 · 56 kt wind · 9 events
- Hail and Damaging Winds in Maryland, July 4, 2008$92,000 · 50 kt wind · 6 events
- Flash Flood and Hail in Mississippi, July 4 to 5, 2008$45,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Montana, July 4, 20081.75 in hail · 43 events
- Hail and Damaging Winds in Montana, July 4, 2008$32,000 · 1.75 in hail · 12 events
- Damaging Winds in Virginia, July 4, 2008$22,000 · 52 kt wind · 15 events
- Damaging Winds and Lightning Strike in Alabama, July 4, 20083 injured · $5,000 · 50 kt wind · 5 events
- Hail and Damaging Wind in Arizona, July 4, 2008$25,000 · 60 kt wind · 2 events
- Hail and Damaging Wind in Oklahoma, July 4, 2008$20,000 · 1.25 in hail · 2 events
- Wildfire and Damaging Winds in Montana, July 4, 2008$2,000 · 61 kt wind · 15 events
- Hail and Damaging Winds in Georgia, July 4, 20081 injured · $7,000 · 52 kt wind · 5 events
- Damaging Winds and Lightning Strike in Alabama, July 4, 20081 injured · $4,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123376, 123377, 123382, 123384, 123386, 123388, 123389, 123391, 123393, 123394, 123398, 123409, 123402, 123405, 123411, 123412.